Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Multibump solutions and critical groups

Authors: Gianni Arioli, Andrzej Szulkin and Wenming Zou
Journal: Trans. Amer. Math. Soc. 361 (2009), 3159-3187
MSC (2000): Primary 37J45; Secondary 34C28, 35J20, 35Q55
Published electronically: January 22, 2009
MathSciNet review: 2485422
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the Newtonian system $ -\ddot q+B(t)q = W_q(q,t)$ with $ B$, $ W$ periodic in $ t$, $ B$ positive definite, and show that for each isolated homoclinic solution $ q_0$ having a nontrivial critical group (in the sense of Morse theory), multibump solutions (with $ 2\le k\le\infty$ bumps) can be constructed by gluing translates of $ q_0$. Further we show that the collection of multibumps is semiconjugate to the Bernoulli shift. Next we consider the Schrödinger equation $ -\Delta u+V(x)u = g(x,u)$ in $ \mathbb{R}^N$, where $ V$, $ g$ are periodic in $ x_1,\ldots,x_N$, $ \sigma(-\Delta+V)\subset (0,\infty)$, and we show that similar results hold in this case as well. In particular, if $ g(x,u)=\vert u\vert^{2^*-2}u$, $ N\ge 4$ and $ V$ changes sign, then there exists a solution minimizing the associated functional on the Nehari manifold. This solution gives rise to multibumps if it is isolated.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 37J45, 34C28, 35J20, 35Q55

Retrieve articles in all journals with MSC (2000): 37J45, 34C28, 35J20, 35Q55

Additional Information

Gianni Arioli
Affiliation: Dipartimento di Matematica, Politecnico di Milano, Piazza L. da Vinci 32, 20133 Milano, Italy

Andrzej Szulkin
Affiliation: Department of Mathematics, Stockholm University, 106 91 Stockholm, Sweden

Wenming Zou
Affiliation: Department of Mathematical Sciences, Tsinghua University, Beijing 100084, People’s Republic of China

Keywords: Multibump solution, critical group, Bernoulli shift, Newtonian system, Schr\"odinger equation, critical exponent
Received by editor(s): July 12, 2007
Published electronically: January 22, 2009
Additional Notes: The first author was supported in part by the MIUR project “Equazioni alle derivate parziali e disuguaglianze funzionali: aspetti quantitativi, proprietà geometriche e qualitative, applicazioni”
The second author was supported in part by the Swedish Research Council
The third author was supported by NSFC (10571096 and 10871109), SRF-ROCS-SEM and the program of the Ministry of Education in China for New Century Excellent Talents in Universities of China
Article copyright: © Copyright 2009 American Mathematical Society

American Mathematical Society